NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 23, 12:47 AM EST, 13 minutes earlier.
Area forecast discussion, Dec 23, 12:47 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1247 AM EST Fri Dec 23 2022
.SYNOPSIS...
A complex storm system will bring multiple hazards to the region
through Friday with accumulating snow in the higher elevations,
potential for flooding across most of the region from heavy rain and
snowmelt, and a risk of damaging wind gusts for much of eastern New
York and western New England. The system's cold front brings much
cooler air and the risk of a flash freeze Friday afternoon into the
evening. Drier and cold weather continues through Christmas
Weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
***High Wind Warning in effect for the southern Adirondacks,
southern Greens, and northern and central Taconics from 10 PM
this evening through 6 PM Friday...
***Wind Advisory in effect for portions of western New England and
eastern New York from 10 PM this evening through 6 PM
Friday...
***Winter Weather Advisory in effect through 5 AM Friday
morning for the southern Adirondacks, southern Greens, and
northern Berkshires...
***Flood Watch in effect for all of western New England and
eastern New York, with the exception of the southwestern
Adirondacks and southern Herkimer County from tonight through
Saturday morning...
All headlines remain in effect and rain will continue through
daybreak, and snow will change to rain in higher elevations
through daybreak. Winds will increase, too, but some surface
based inversions may delay the strong winds at the surface in
some locations.
PREVIOUS DISCUSSION:
Temperatures are widely ranging, with still some pockets of
lower 30s in sheltered valleys(and higher terrain areas),
although there has been a noticeable warming trend in the obs
over the past 1-2 hours as southeast flow strengthens. Wind
headlines go into effect at 10 PM, as we will start to see
significant increase after that time into the overnight.
Radar imagery and observations indicate widespread
precipitation occurring across the region, with varying degrees
of intensity. Despite strengthening SE flow in the low levels, a
shallow wedge of colder air remains in place at the surface
across most valley areas, evidenced by light winds and temps in
the lower 30s. We have seen some periods of sleet and even brief
light freezing rain/drizzle reported along with the snow.
Issued a Special Weather Statement to account for a brief wintry
mix over the next few hours for areas outside of the Winter
Weather Advisory. Some areas are already well above freezing,
especially along the spine of the Taconics where southeast winds
have developed. Temperatures expected to slowly warm this
evening as the southeast winds start to mix down.
Multi-hazard winter storm now moving into the region from the
south. GOES 16 water vapor imagery shows an impressive closed
upper low over northern Minnesota embedded in full-latitude
longwave trough. Ahead of this trough, a southern stream
shortwave is moving up the east coast and has plenty of moisture
associated with it. The surface reflection of these upper
features shows a broad area of low pressure from Illinois over
Michigan and another separate low pressure associated with the
shortwave over the eastern Carolinas. Radar imagery shows a
broad area of steady, moderate precipitation associated with
this are of low pressure moving into our southern zones at this
time. Precipitation is/will begin mainly in the form of snow,
but a quick mix with and changeover to rain is expected for
valley areas with less than a half inch of snow accumulation
here before the changeover to rain.
However, snow is expected to continue into tonight for the higher
elevations, and winter weather advisories are in effect for the
higher terrain areas of our CWA due to the potential for
accumulating snow. Up to 3-6" is possible in the Catskills and
Berkshires, with as much as 8" possible in some of the highest
elevations of the Adirondacks and southern Greens. Precipitation
changes over to plain rain first in the Catskills and Berkshires,
but may remain mostly snow through 6-8z in the Adirondacks before
changing over. A few pockets of freezing rain are possible for some
of the more sheltered areas in the higher elevations where surface
temperatures remain below 32F as warmer air works in aloft this
evening and tonight, but any ice accumulation should be very minor
and confined to the higher elevations.
Tonight, the upper low to our west and associated surface cyclone
moving into the Great Lakes will both rapidly intensify, and this
will lead to a strengthening pressure gradient with the surface high
retreating to the northeast. This will lead to winds increasing
through the night from the southeast. Wind field will be very
impressive, with an 850 mb low-level jet (LLJ) in excess of 65 kts.
Accordingly, we are expecting wind gusts over 60 mph in the
southeast facing slopes of the southern Greens, Adirondacks, and
northern Taconics, as well as the areas just west where downsloping
off the terrain is expected with a sharp inversion near or just
above the ridge tops. These areas could see scattered to
widespread/numerous power outages due to downed limbs and trees. The
inversion will prevent the strongest winds from mixing down into the
valleys, However, per internal and external collaboration, decided
to issue a wind advisory for the valley areas as well with wind
gusts of 30 to 40 mph expected here late tonight and tomorrow. These
areas could still see some isolated downed trees/limbs and isolated
power outages.
The anomalously strong LLJ (-4 sigma u wind anomalies and +3 to 4
sigma v wind anomalies at 850 mb) will result in anomalous moisture
transport / IVT into the region and PWATs of 2 to 3 standard
deviations above normal per the latest NAEFS.
This moisture combined with deep, strong forcing for ascent (strong
CVA and divergence aloft, mid and lower-level FGEN, warm advection,
and isentropic lift) will lead to moderate to at times heavy
precipitation across the region tonight. One change from previous
forecast is that more of the QPF is now expected to fall overnight
tonight, so the timing has shifted slightly earlier. Nevertheless,
QPF amounts are still expected to range from 1 to 2 inches in the
valley areas with 1.5 to 3 inches in the higher elevations. Locally
higher amounts are possible in the southeast facing slopes due to
upslope enhancement, especially in the Catskills. This will lead to
potential for flooding, and the flood watch goes into effect at 6z
tonight.
Still some question as to just how much of the snow will melt, but
NOHRSC, mesonet, and cocorahs obs show 2-3 inches of liquid
equivalent in the snow pack across some of the higher terrain areas.
Current thinking is that snow melt will be not be as much of a
problem in the ADKs due to a) more qpf falling as snow there tonight
and b) colder temperatures there late tonight and tomorrow compared
to further south. Will continue to message the potential for minor
to isolated moderate flooding outside of the ADKs, but trends will
be monitored over the next several hours to see if any
upgrades/downgrades to current thinking are needed.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
Friday, the heaviest of the precip will actually have moved to the
northeast of our region by or shortly after 12z. For the rest of the
area, showers continue through the morning on and off into the early
afternoon. Then, all attention turns to a very strong cold front
that will come crashing through the region tomorrow afternoon and
evening. A few rumbles of thunder cannot be ruled out with this
front. 850 mb temperatures will go from several degrees above
freezing to around -20C in a matter of several hours. At the
surface, we will likely see temperatures in the 40s in the morning
dropping through the 20s and into the 10s by mid to late afternoon
and evening. This will introduce the potential for a flash freeze
where any puddles or wet pavement remains. This could potentially
lead to slippery travel conditions, which will be notable with many
people traveling in advance of the holiday weekend. Winds will be
gusty at 30 to possibly as high as 45 mph with an immediately behind
the front, but should diminish to less than 40 mph by the evening.
Temperatures drop through the 10s Friday evening and night with lows
expected to range from around 0F in the high terrain to upper single
digits in the valley areas. It will remain breezy with wind gusts up
to 30 mph, so apparent temperatures will be several degrees below 0
for most areas. Wind chill headlines will likely be needed in the
future, but given the multi-hazard nature of this event and the fact
that the flooding, winds, and accumulating snow come first
chronologically, the decision was made to hold off on any additional
headlines at this point.
A nearly vertically-stacked high pressure system will be positioned
across Quebec over the weekend which will supply the area with a
bitterly cold air mass. Low and mid-level flow will be southwesterly
to start which will keep the heaviest lake-effect snow well to the
north and west of our area. However, some upslope snow showers could
occur at times across the Adirondacks. As the upper-level low slowly
pushes eastward, wind flow will turn more westerly, which could
increase lake-effect snow chances for the southern Adirondacks later
Sunday and Sunday night with some light accumulations.
Elsewhere, looking at partly to mostly cloudy, cold and blustery
conditions for the holiday weekend. Highs Saturday will be mostly in
the teens with some single digits in the higher terrain. Highs
Sunday will moderate a bit into the teens and 20s. Apparent
temperatures are only expected to peak in the single digits above
and below zero during the day on Saturday and single digits above
zero to the teens on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
We start the long term off with lake effect snow showers for the
western Adirondacks as upper level flow in the wake of a shortwave
steers a lake effect band into northern Herkimer/Hamilton County.
The band should persist until Monday night when the upper level flow
veers to the southwest in response to the next incoming shortwave
and we lose the fetch off Lake Ontario. Elsewhere, expecting dry and
chilly conditions as 850hPa isotherms are still -10C to -14C which
should support temperatures 5 to 10 degrees below normal.
By Monday night and Tuesday, a 1025 - 1030hPa high builds into the
Northeast which should put an end to the lake effect snow and
promote dry and seasonably chilly conditions. Expecting increasing
cloud coverage as well as 700hPa moisture overspreads the region
with a weak shortwave passing through the mid-Atlantic. High
pressure continues to strengthen as it moves overhead on Tuesday but
its control is short-lived as it exits to our east by Tuesday night.
A warm front associated with a deepening low in the Central CONUS
crosses through our region on Wednesday and warm air advection could
support some brief snow showers; however, did not include any POPs
at this time due to low confidence on exact placement and coverage
of precipitation. Once the warm front pushes north of our area, we
should enter in the warm sector with southwest flow advecting in a
much milder air mass. As a result, temperatures should moderate and
turn seasonable. In fact, temperatures could even rise a few degrees
above normal towards the end of the work week as a warm wedge noses
into the region.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Rain occurring at all TAF sites and will continue through this
morning. Some periods of rain will be moderate to heavy and
borderline MVFR/IFR ceilings and visibilities are likely in the
heavier rain. KPSF is experiencing some IFR visibilities and
will mainly IFR conditions with periods of MVFR through this
morning.
By around 13Z, all TAF sites will see a decrease in rain
intensity as the warm frontal rains move north and east and
there is a little lull before the band of showers associated
with the strong cold front. Including a PROB30 between 16Z-21Z
at all TAF sites for RASN in a convective band associated with
the passage of the cold front, that will feature rain showers
changing rapidly to snow showers. After 20Z-21Z keeping VCSH but
VFR conditions after the frontal passage.
Northeast to southeasterly winds will increase overnight
becoming sustained 10 to 15 Kt by 11Z-13Z. After 11Z-13Z even
stronger southeast winds are expected sustained 15 to 20 Kt with
gusts up to 25 to 35 Kt possible. Southeast winds gradually
shift to the south by midday or early afternoon and remain
windy. Then, a sharp wind shift to the southwest or west is
expected by 16 - 21 UTC as a cold front track from west to east.
Winds will remain strong with gusts up to 30 to 35 Kt still
possible.
Periods of LLWS will are expected at all TAF sites through about
11Z-13Z until the surface winds increase. NY MEsonet profilers
and area radar Vad wind profiles are showing the low level winds
quite strong at around 2000 feet, southeast at around 50 Kt.
Wind shear concerns will ease by 13Z as surface winds increase
to 20 to 25 Kt with higher gusts later in the morning and
through the afternoon.
Outlook...
Friday Night: Moderate Operational Impact. Windy With Gusts To 33
kts. NO SIG WX.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Christmas Day: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
A major storm tracking northeast across the Great Lakes region will
bring periods of moderate to heavy rain to our area tonight and
Friday. The heaviest rain will mainly be late tonight into early
Friday, associated with a surge of warm/moist air and strong, gusty
winds. QPF amounts of 1 to 3 inches are expected, with locally
higher amounts possible across the southeast facing slopes of the
higher terrain areas (E. Catskills, SE Adirondacks, S. Greens,
Berkshires, Litchfield Hills).
Snow pack is significant over higher elevations from last week's
storm, with water equivalent values of 1 to 3 inches. The
aforementioned QPF combined with the potential for snow melt on
Friday will cause rises on area rivers and streams with flooding
possible. Ensemble river forecast guidance indicating several main
stem river points with minor to isolated moderate flooding expected.
The flood watch remains in effect for all of western New England and
eastern New York, except for the southwestern Adirondacks and
southern Herkimer County. There still remains some uncertainty as to
just how much of this snowpack will melt, so we will continue to
refine forecasts regarding magnitude and coverage of potential
flooding this evening and tonight.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ001-013.
Flood Watch through Saturday morning for CTZ001-013.
NY...Wind Advisory until 6 PM EST this evening for NYZ038>041-
047>052-058-059-063>066-082-083.
Flood Watch through Saturday morning for NYZ040>043-047>054-
058>061-063>066-083-084.
Winter Weather Advisory until 5 AM EST early this morning for
NYZ033-042-082.
High Wind Warning until 6 PM EST this evening for NYZ032-033-
042-043-053-054-060-061-084.
MA...Wind Advisory until 6 PM EST this evening for MAZ001-025.
Flood Watch through Saturday morning for MAZ001-025.
Winter Weather Advisory until 5 AM EST early this morning for
MAZ001.
VT...Wind Advisory until 6 PM EST this evening for VTZ014-015.
Flood Watch through Saturday morning for VTZ013>015.
Winter Weather Advisory until 5 AM EST early this morning for
VTZ013-014.
High Wind Warning until 6 PM EST this evening for VTZ013.
&&
SYNOPSIS...Main/Picard
NEAR TERM...Main/Picard
SHORT TERM...Main/Rathbun
LONG TERM...Speciale
AVIATION...NAS
HYDROLOGY...Hazardous weather outlook, Dec 22, 11:10 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1110 PM EST Thu Dec 22 2022
CTZ001-013-MAZ025-NYZ040-041-047>052-058-059-063>066-083-VTZ015-
231200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Montgomery-Northern Saratoga-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Greene-Eastern Greene-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-Eastern Windham-
1110 PM EST Thu Dec 22 2022
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.
Wind Chills may reach advisory levels Friday night into Saturday
morning. A Wind Chill Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay snowfall accumulations,
rainfall amounts, any flooding and wind damage reports to the
National Weather Service in Albany New York.
MAZ001-VTZ014-231200-
Northern Berkshire-Western Windham-
1110 PM EST Thu Dec 22 2022
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for western Massachusetts and
southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.
Wind Chills may reach advisory levels Friday night into Saturday
morning. A Wind Chill Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay snowfall accumulations,
rainfall amounts, any flooding and wind damage reports to the
National Weather Service in Albany New York.
NYZ043-053-054-060-061-084-231200-
Northern Washington-Western Rensselaer-Eastern Rensselaer-
Western Columbia-Eastern Columbia-Southern Washington-
1110 PM EST Thu Dec 22 2022
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for east central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.
Wind Chills may reach advisory levels Friday night into Saturday
morning. A Wind Chill Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay snowfall accumulations,
rainfall amounts, any flooding and wind damage reports to the
National Weather Service in Albany New York.
NYZ033-231200-
Hamilton-
1110 PM EST Thu Dec 22 2022
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...
This Hazardous Weather Outlook is for eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.
Wind Chills may reach advisory levels Friday night into Saturday
morning. A Wind Chill Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay snowfall accumulations,
rainfall amounts, any flooding and wind damage reports to the
National Weather Service in Albany New York.
NYZ032-231200-
Northern Herkimer-
1110 PM EST Thu Dec 22 2022
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
This Hazardous Weather Outlook is for eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.
Wind Chills may reach advisory levels Friday night into Saturday
morning. A Wind Chill Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay snowfall accumulations,
rainfall amounts, any flooding and wind damage reports to the
National Weather Service in Albany New York.
NYZ038-039-231200-
Southern Herkimer-Southern Fulton-
1110 PM EST Thu Dec 22 2022
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
This Hazardous Weather Outlook is for eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay snowfall accumulations,
rainfall amounts, any flooding and wind damage reports to the
National Weather Service in Albany New York.
NYZ082-231200-
Northern Fulton-
1110 PM EST Thu Dec 22 2022
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...
This Hazardous Weather Outlook is for eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.
Wind Chills may reach advisory levels Friday night into Saturday
morning. A Wind Chill Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay snowfall accumulations,
rainfall amounts, any flooding and wind damage reports to the
National Weather Service in Albany New York.
NYZ042-VTZ013-231200-
Northern Warren-Bennington-
1110 PM EST Thu Dec 22 2022
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for east central New York and
southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.
Wind Chills may reach advisory levels Friday night into Saturday
morning. A Wind Chill Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay snowfall accumulations,
rainfall amounts, any flooding and wind damage reports to the
National Weather Service in Albany New York.